Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 92, NWS Burlington, VT

June 25, 1998Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 25, 1998, 11:51 PM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 11:51 PM EDT (03:51 UTC)
Expired
Jun 26, 1998, 2:55 AM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2224 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 260352
FFWBTV
NYC031-260650-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1151 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ESSEX COUNTY IN NORTHERN NEW YORK
  
* UNTIL 255 AM EDT.

* AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS NORTHEAST ESSEX COUNTY
  NEAR KEESVILLE...MOVING SOUTHEAST AT 30 MPH.

* MORE SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE KEESVILLE AREA
  THROUGH 1230 AM WITH AN ADDITIONAL INCH OF RAIN.

DOPPLER RADAR HAS ESTIMATED OVER 2 INCHES OF RAIN HAS FALLEN IN THIS
AREA WITH REPORTS OF FLOODING ALONG ROUTE 9 IN KEESVILLE AND
ROUTE 22 BETWEEN KEESVILLE AND PLATTSBURGH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
YOU SHOULD MOVE TO HIGHER GROUND.

&

SLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 9:05 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 25, 9:05 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
905 PM EDT THU JUN 25 1998

WILD EVENING ALREADY AND SERIOIUS FLOOD THREAT SETTING UP FOR
OVERNIGHT AND THROUGH FRIDAY.  WORRIED ABOUT UPR DVGC AT RT REAR OF
NW FLOW JET MAX PASSING SEWRD THRU NERN VT TNGT WHICH COULD KEEP
CNVTN FIRING IN AIRMASS WITH 1.75 INCHES OF P.W. AND SOME OF THE
HIGHEST K INDEX VALUES WE SEE IN THIS PART OF THE COUNTRY.

THEN...WHILE MUCH STGR S/WV AND DVLPG H8 LOW APCHS FROM GT
LAKES...OVRRNG OF TNGTS THUNDERSTORM BNDRY SHUD KEEP NEW CNVTV
ACTIVITY POPPING FRIDAY.  DPNG H8 LOW PASSING OVERHEAD AND FALLING
THICKNESS SHUD WRING OUT SYNOPTIC RAIN ON INTO FRIDAY NIGHT.

RAINFALL MAX PRBLY ALREADY OVER 1.5 INCHES IN TRI-LAKES OF
ADIRONDACKS WITH 1 INCH REPORTED IN LAST HOUR. LOTS MORE TO COME AS
DISCUSSED ABOVE.  IF AND WHEN ZONES ARE UPDATED AGAIN LATER THIS
EVENING...IT MIGHT BE A GOOD IDEA TO CONSIDER A FLOOD WATCH THRU AT
LEAST FRIDAY...ESPECIALLY IN NORTHERN NY WHERE TNGTS ACTIVITY IS
REALLY SATURATING EVERYTHING.  WOULDNT BE SURPRISED IF TWO DAY
TOTAL RAINFALL AMOUNTS TO 3 TO 5 INCHES ON NWRN SLOPES OF THE
NORTHERN ADIRONDACKS AND NRN GREEN MTNS.

BELL

In the hours before

Local storm report, Jun 25, 9:40 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
940 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE
Local storm report, Jun 25, 10:32 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1032 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE

1010 PM    BENSON                    VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1015 PM    BOMOSEEN                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES AND POWER LINES
                                          DOWN...INCLUDING ON MOBILE
                                          HOME WITH 2 PEOPLE
                                          TRAPPED.

1018 PM    CASTLETON                 VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN ALONG ROUTE 4
                                          AND ROUTE 30 IN CASTLETON
Local storm report, Jun 25, 10:57 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1057 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE

1010 PM    BENSON                    VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1015 PM    BOMOSEEN                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES AND POWER LINES
                                          DOWN...INCLUDING ON MOBILE
                                          HOME WITH 2 PEOPLE
                                          TRAPPED.

1018 PM    CASTLETON                 VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN ALONG ROUTE 4
                                          AND ROUTE 30 IN CASTLETON

1020 PM    POULTNEY                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN

1025 PM    MIDDLETOWN SPGS           VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1025 PM    TINMOUTH                  VT   WIND DAMAGE
06/25/98   RUTLAND                        SEVERAL TREES
                                          DOWN...REPORTED BY STATE
                                          POLICE
Local storm report, Jun 25, 10:57 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1057 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE

1010 PM    BENSON                    VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1015 PM    BOMOSEEN                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES AND POWER LINES
                                          DOWN...INCLUDING ON MOBILE
                                          HOME WITH 2 PEOPLE
                                          TRAPPED.

1018 PM    CASTLETON                 VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN ALONG ROUTE 4
                                          AND ROUTE 30 IN CASTLETON

1020 PM    POULTNEY                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN

1025 PM    MIDDLETOWN SPGS           VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1025 PM    TINMOUTH                  VT   WIND DAMAGE
06/25/98   RUTLAND                        SEVERAL TREES
                                          DOWN...REPORTED BY STATE
                                          POLICE
Local storm report, Jun 25, 11:24 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1124 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE

1010 PM    BENSON                    VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1015 PM    BOMOSEEN                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES AND POWER LINES
                                          DOWN...INCLUDING ON MOBILE
                                          HOME WITH 2 PEOPLE
                                          TRAPPED.

1018 PM    CASTLETON                 VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN ALONG ROUTE 4
                                          AND ROUTE 30 IN CASTLETON

1020 PM    POULTNEY                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN

1025 PM    MIDDLETOWN SPGS           VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1025 PM    TINMOUTH                  VT   WIND DAMAGE
06/25/98   RUTLAND                        SEVERAL TREES
                                          DOWN...REPORTED BY STATE
                                          POLICE

1025 PM    WELLS                     VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN
Local storm report, Jun 25, 11:24 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1124 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE

1010 PM    BENSON                    VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1015 PM    BOMOSEEN                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES AND POWER LINES
                                          DOWN...INCLUDING ON MOBILE
                                          HOME WITH 2 PEOPLE
                                          TRAPPED.

1018 PM    CASTLETON                 VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN ALONG ROUTE 4
                                          AND ROUTE 30 IN CASTLETON

1020 PM    POULTNEY                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN

1025 PM    MIDDLETOWN SPGS           VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1025 PM    TINMOUTH                  VT   WIND DAMAGE
06/25/98   RUTLAND                        SEVERAL TREES
                                          DOWN...REPORTED BY STATE
                                          POLICE

1025 PM    WELLS                     VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:42 PM EDTFlash Flood WarningBTVEssex, Franklin3 hr
Jun 25, 10:49 PM EDTFlash Flood WarningBTVClinton4 hr
Jun 26, 1:57 AM EDTSevere Thunderstorm WarningBTVSt. Lawrence63 min

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.